Pennsylvania, 2020Damaging Winds in Pennsylvania, June 22, 2020
June 22, 2020 · NWS PBZ · 6 events in 2 counties and zones
A crossing shortwave trough led to the development of thunderstorms across the region during the midday and afternoon hours of the 22nd. Much of the region was impacted by cloud cover early on and was not able to destabilize sufficiently for severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A crossing shortwave trough led to the development of thunderstorms across the region during the midday and afternoon hours of the 22nd. Much of the region was impacted by cloud cover early on and was not able to destabilize sufficiently for severe weather. However, areas to the north and east of Pittsburgh, where more sun was seen and where the trough had yet to cross, saw thunderstorms take advantage of the synoptic support, instability and terrain influences. Indiana and Jefferson Counties took the brunt of the wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 22, 10:13 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 10:13 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1113 AM EDT Mon Jun 22 2020
.SYNOPSIS...
Warm weather with periodic showers and storms is expected through
midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A shortwave trough will slowly move through the region today. The
large scale ascension associated with this feature will weaken as it
works to eject the ridge that was over a portion of the region on
Sunday. This is also leading to the slow eastward progression. An
area of showers with embedded thunderstorms will move through the
entire region today. Cam models are indicating enhancement of
convection this afternoon, mainly over the northern half of the
region as this is the location where the main shortwave will swing
through and where the more unstable atmosphere will be located.
With the trough moving through, the area will see plenty of cloud
cover which will work to lower convective strength. The atmosphere
ahead of the trough will be unstable, but shear will be relatively
weak. This would point to a situation where convection should be able
to initiate quickly, but may have trouble intensifying and sustaining
due to the weaker wind shear.
Temperatures across the area will be a bit tricky due to the timing
of the clouds and showers
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Atmosphere will quickly stabilize tonight, and the axis of upper
level energy will move over eastern PA. This will allow for a break
in the activity late tonight.
The next trough, and its associated surface cold front, will push
through the area on Tuesday. This will provide the region with
another round of showers and storms. Cloud cover and weak
instability will work to limit convective strength and coverage.
This system will exit to the east Tuesday night ending the threat for
additional activity.
Wednesday will start out dry, but another weak shortwave trough will
provide the risk for scattered or isolated showers and storms
Wednesday afternoon.
Cooler temperatures are expected Tuesday and Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Area will dry out to end the week. Another system will swing through
this weekend, providing another risk for showers and storms.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR conditions prevail at most terminals with scattered showers
around for terminals along or west of the I-79 corridor due to
shortwave trough crossing the region. Pockets of MVFR ceilings and
occasional vsby restriction with the crossing of a shower, but
ceilings should otherwise remain around 5000 feet today.
Scattered showers and thunderstorms are expected to develop again
this afternoon with a crossing shortwave trough before waning
overnight. Fog development is possible Monday night, but confidence
in affecting any terminal is too low to put in the TAF package for
now.
.Outlook...
Periodic rain and restriction chances anticipated are likely through
mid week with several passing disturbances and a frontal approach.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 22, 8:04 AM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
904 AM EDT Mon Jun 22 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-231315-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
904 AM EDT Mon Jun 22 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...Today and tonight.
Thunderstorms will develop across the region this afternoon. A few
storms may become severe, with damaging wind and large hail as the
primary threats with the strongest of storms. Localized flooding may
also be possible with heavy downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Indiana
- When
- June 22, 12:43 PM EST
- Where
- Indiana County, 0.5 mi WNW of Wehrum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 40.483, -78.939
A number of trees were down between Vintondale and Wehrum.
Thunderstorm Wind, Jefferson
- When
- June 22, 1:30 PM EST
- Where
- Jefferson County, 0.87 mi NW of Cramer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 41.030, -78.860
In Henderson Township, multiple trees were reported to be down and damage to several structures was noted.
Thunderstorm Wind, Jefferson
- When
- June 22, 1:30 PM EST
- Where
- Jefferson County, 0.52 mi E of Sykesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 41.050, -78.820
Downed trees caused damage to power lines and cars.
Thunderstorm Wind, Jefferson
- When
- June 22, 1:40 PM EST
- Where
- Jefferson County, 1.23 mi ESE of Cramer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.016, -78.827
Due to multiple downed trees, US Route 119 between Sykesville and State Route 410 was closed.
Thunderstorm Wind, Jefferson
- When
- June 22, 1:40 PM EST
- Where
- Jefferson County, 1.25 mi ENE of Cramer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 41.030, -78.830
Damage to a structure and a car was reported to be from downed trees.
Thunderstorm Wind, Jefferson
- When
- June 22, 1:50 PM EST
- Where
- Jefferson County, 1.25 mi WSW of Sprankle Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.990, -79.140
Multiple trees and power lines were down across Ringgold Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 22, 2020$223,000 · 1 in hail · 21 events
- Tornado and Flood in Texas, June 22, 2020$44,000 · EF0 · 41 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$70,000 · 2 in hail · 20 events
- Damaging Winds in Virginia, June 22, 2020$91,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 22, 2020$70,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$67,000 · 1.25 in hail · 13 events
- Damaging Winds in Virginia, June 22, 2020$32,000 · 50 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 22, 2020$20,000 · 52 kt wind · 7 events
- Damaging Winds in North Carolina, June 22, 2020$20,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202057 kt wind · 18 events
- Damaging Winds in West Virginia, June 22, 2020$19,000 · 60 kt wind · 3 events
- Damaging Wind in Louisiana, June 22, 2020$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905205, 905207, 905208, 905214, 905216, 905218.